I have just had the results of my cholesterol, and it is 6.4, it has been high in the past, and they gave me Statin, which didn't agree with me , gave me pains all over my body, also can  having a thyroid problem have a bearing  on your cholesterol?... Does anyone know what the best medication for cholesterol, and it will also go with thyroxine, and of course at the moment i am on Prozac... hope someone can help me.... Hilary

18 Replies

  • Yes, most certainly thyroid problems can affect your cholesterol - in fact that was one of the markers the doctor used when I was first diagnosed many years ago.   When your medication is optimal this should settle down on its own.   Mine has been higher than 6.4 in the past but I had a good ratio of HDL and LDL.  Any idea what your ratio is?

  • The LDL is high at 3.7, but the HDL 2.2 which they say is good, I have a good blood pressure, and i am slim, but that doesn't always mean a thing  This was all done privately by Blue Horizon, i was getting my thyroid checked, but it seems that was all okay, just love to know the best medication to go on, even if i have to pay, as they only want to give you the cheapest.... will have to show the doctor my report... so if anyone has any ideas, would so appreciate it... thanks... Hilary

  • From Dr Diet:  oats, oranges, pulses, sardines, pistachios...

  • What are pulses?

  • Beans, peas and lentils.

    You may wish to add red wine to the list ;-)  -- or grapes/grape-juice.

  • I'll take the red wine. :-)

  • Total cholesterol should be about 5, if you divide this by your HDL, something around 4 is okay.   HDL should be above 1 and LDL about 3, so yours don't look that far out to me.   

  • Yep high normal cholesterol is common, but 6.4 is not that high? Why are you taking Prozac, be better if you got you levels optimum for you, when your levels are getting close the depression will go in my personal experience... Even though a doctor wanted to give me antidepressants til I told em to shove em and get my levels up! Being in range and feeling crap is like wearing shoes a size too small and wondering why your feet n you feel crap... 

  •  I have been on statins for about ten years without problems though I had read that different manufacturers use different fillers which can cause pain. A new pharmacist at my chemist changed my tablets and within a few weeks all my bones ached, especially at night. I asked to change back and that night - no pain. Don't give up on statins. My level is 3, which is great.

  • Thanks for information... Hilary

  • Hi hilarybarnett11, both Statins and Prozac (Fluoxetine) are contra-indicated with Hypothyroidism. Statins affect the muscles, (among loads of other side effects). Dr Kendrick talks a lot of sense,

    Prozac contains Fluoride, Fluoride is not good for the Thyroid, thelittleshamanhealing.word...

    There is also a school of thought that says women should never be prescribed Statins.

    p.s. my cholesterol was checked as part of the double check for Hypothyroidism, it was high because of the Hypothyroidism. It is probably a lot lower now that I am taking a sufficient dose of T4/T3. If your Free T3 level is sufficient, (towards the top of the range), you shouldn't need those other medications. Hope this has helped.

  • Hi annie the trouble is I have had lots of antidepressants, and Prozac in the past are the only ones that have agreed, but not sure this time that this is the fact, I have been very low for the last 7 months and have gone even lower lately, did not want to go back on antidepressants, but had no other option, cos as you know there is no help out there both for thyroid or depression and anxiety, I have gone through a lot inthe last 3 years lost my husband, then had a stupid relationship, i have gone down in my own estimation, I don't know myself right now, have tried other tablets and they also have an adverse reaction with me, Prozac did help me once, but not sure they are this time, but never been as bad as this right now, only been on Prozac 16 days this time.... did try them last July for 4 weeks ... didn't work then either ...just had all my test results through from Blue Horizon for thyroid, and it looks as though i am on the right dosage, it's just my cholesterol is high.... i am going to get my Syliva test checked.... Hilary

  • Hilary, high cholesterol is not a problem. It is a symptom, not a disease. It does not cause heart attacks or strokes. It is a necessary nutrient that is made in your liver because your body needs it. It has very little to do with what you eat, and nothing to do with how much you weigh. Lowering it too much is far more likely to cause a heart attack than if it is high. You do not need to reduce it.

    High cholesterol is a symptom of low thyroid - as is depression, come to that. But your doctor wants you on statins and antiDs because he gets paid to prescribe them! He will keep you on too low a dose of thyroid hormone replacement just so that you have to take statins and antiDs!

    Do you have the results of your latest blood tests? If so, post them here and let us see what's going on. It really sounds like you are Under-medicated. Do you have your tests early in the morning, fasting and leaving a 24 hour gap between your last dose of Levo and the test? How much Levo are you taking? Détails are important, so the more you give, the better. :)  

  • Hi greygoose, I have just had results from Blue horizon, I had a check 4 for my thyroid and yes i fasted  and went 24 hours without any meds, but what came back was cholesterol was the 6.4, I was rather hoping it was my thyroid... At the moment i am on 75miro... i am one of the unusual ones like my mother was, before i was diagnosed in 1995, I went very under weight.... again i have lost a lot of weight, off my food, which is not like me, I have had a few bad years,... tomorrow I will post my results from Blue Horizon, and see what you think... many thank  Hilary

  • 75 mcg Levo? That's more or less a starting dose. I wouldn't expect it to have done much for your cholesterol, yet. But, in any case, Don't worry about it. And Don't take the statins!!! :) 

  • NEVER take statins they are useless.  If your cholesterol is high then you are not on enough replacement.

  • One thing you need to understand is that the body makes 75% of your cholesterol, so point is why is the cholesterol high, the body is making it for a reason. After all it's used for every cell in the body, the brain is 70% pure cholesterol, is it a coincidence Altzheimers is going up inline with Statin useage, coincidences? I'd take a good guess that if your depression isn't through low thyroid levels, it could be low B12 or low magnesium? Plus how about your other hormones like progesterone. These have depression as a symptom... 

  • Some links you might want to read.

    Statins have never been shown to reduce mortality in women, of any age.

    In the following link, read the "Executive Summary" first, then the rest of the page if you want to :

    And for information on how many people must be treated in order to save one person from a heart attack or stroke, known as the NNT (Number Needed To Treat) :

    25% of the cholesterol in the body is in the brain. If you reduce the amount of cholesterol you have, how is your brain going to be affected? Well, with statins, amnesia and dementia are both known side-effects.


    On the subject of depression, if you aren't doing well on Prozac you could come off it (quite easily since you've only been on it for a couple of weeks, which wouldn't be true for longer term use), and investigate 5-HTP. It is an over-the-counter, non-prescription supplement that can be bought online or in supplement shops like Holland & Barrett. Read reviews for it on Amazon. It doesn't work for everyone, so if it has made no difference in the first 2 - 4 weeks then stop taking it. I got a benefit within 48 hours of taking it for the first time. I take 50mg once per day (about an hour before bed) and have done so for about 5 years. Some people take lots more than me.

You may also like...